Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS Austin/San Antonio, TX

April 6, 2004Hays County, Travis County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 6, 2004, 3:26 AM CDT for Hays County, Travis County, Texas. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 6, 2004, 3:26 AM CDT (08:26 UTC)
Expired
Apr 6, 2004, 4:30 AM CDT
In force
64 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

Counties Hays County, TX, Travis County, TX

The radar

The Austin/San Antonio radar (KEWX), 68 km from the middle of the area, began a volume at 08:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 10:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 8.4 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2004-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2004-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1786 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 060826
SVRSAT
TXC209-453-060930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
325 AM CDT TUE APR 6 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES IN TEXAS...
  TRAVIS
  HAYS

* UNTIL 430 AM CDT

* AT 325 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 19 MILES WEST OF LAKEWAY...OR ABOUT 6 MILES
  SOUTHEAST OF ROUND MOUNTAIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR LAKEWAY AT 355 AM
  3 MILES NORTH OF DRIPPING SPRINGS AT 355 AM

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU 
SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE 
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.


LAT...LON 3023 9822 3019 9804 3036 9758 3044 9794
          3045 9812

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 11:00 PM CDT, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 5, 11:00 PM CDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1100 PM CDT MON APR 5 2004

.UPDATED DISCUSSION...
A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE WESTERN TWO
THIRDS OF SOUTH CENTRAL TEXAS AND THE HILL COUNTRY UNTIL 500 AM CDT
TUESDAY MORNING.

.PREVIOUS UPDATED DISCUSSION...
A FLASH FLOOD WATCH CONTINUES FOR ALL OF THE FORECAST WARNING COUNTY
AREA THROUGH TONIGHT TO 6 AM TUESDAY MORNING. THE SEVERE
THUNDERSTORMS WATCH THAT WAS IN EFFECT UNTIL 8 PM FOR VAL VERDE
COUNTY HAS EXPIRED.

A REGIONAL SURFACE ANALYSIS SHOWS A WEAK LOW CENTER LOCATED OVER
WESTERN TEXAS JUST NORTH OF THE BIG BEND. DOPPLER RADARS SHOW
CONVECTIVE ACTIVITY DEVELOPING OVER WEST TEXAS IN ASSOCIATION WITH
THIS WEAK LOW CENTER. A LOCAL AREA SURFACE ANALYSIS SHOWS WIDESPREAD
CLOUDINESS WITH TEMPERATURES IN THE 70S...DEW-POINTS IN THE UPPER 50S
TO LOWER 60S AND WINDS FROM THE EAST AND SOUTHEAST. A REGIONAL UPPER
LEVEL ANALYSIS SHOWS A CLOSED LOW LOCATED OVER EASTERN NEW
MEXICO/WESTERN TEXAS...DRIFTING NORTHEAST. THIS FEATURE ALSO SEEN ON
VISIBLE AND WV/IR SATELLITE LOOPS.

AS NOTED ABOVE...THE AREA IS STILL UNDER A FLASH FLOOD WATCH.
WITH THE AMOUNT OF RAIN THAT HAS FALLEN...ANY ADDITIONAL RAINS...
REGARDLESS OF THE AMOUNT WILL CAUSE FLOODING. FLASH FLOOD GUIDANCE
FOR THE WESTERN COUNTIES IS UNDER ONE INCH FOR ONE HOUR RATES...
WITH 1.3 TO 1.9 INCHES FOR THE EASTERN COUNTIES ONE HOUR RATES.
MODEL GUIDANCE FOR THE NGM...MESO ETA...AVN AND UKMET...RAINFALL
ACCUMULATION ANALYSIS FOR SOUTH CENTRAL TEXAS AND THE HILL COUNTRY
FORECAST WARNING AREA SHOW FOR TONIGHT...0.45 TO 1.95 INCHES.
FOR TUESDAY 0.25 TO 0.45 INCHES.

AS NOTED ABOVE...THE WESTERN COUNTY OF VAL VERDE WAS UNDER A
SEVERE THUNDERSTORM WATCH WHICH EXPIRED AT 8PM. THE THREAT OF
SEVERE WEATHER CONTINUES. NCEP SPC CONVECTIVE OUTLOOK HAS THE SOUTH
CENTRAL TEXAS FORECAST WARNING AREA IN A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER THE WESTERN TWO THIRDS OF THE AREA THROUGH 12Z
TUESDAY MORNING. THE DOPPLER RADARS OVER THE WESTERN SECTIONS OF
TEXAS INDICATE THUNDERSTORM DEVELOPMENT ACROSS THE BIG BEND
EXTENDING NORTHEAST. A EASTWARD MOVEMENT IS INDICATED. NEEDLESS TO
SAY...THUNDERSTORMS WILL BE INCREASING ACROSS THE WESTERN COUNTIES OF
THE HILL COUNTRY AND SOUTH CENTRAL TEXAS THIS EVENING. IT SHOULD
ALSO BE NOTED THAT THE DEL RIO...DRT...00Z RAOD SOUNDING THIS
EVENING HAD A FREEZING LEVEL AT 10 K. WITH CONVECTIVE STORMS
DEVELOPMENT...LOOKS LIKE A GOOD HAIL PRODUCING ATMOSPHERE.

IN SUMMARY...FOR TONIGHT...
LOOKING FOR THUNDERSTORMS TO CONTINUE THIS EVENING WITH ADDITIONAL
DEVELOPMENT TONIGHT. CURRENT ACTIVITY OCCURRING OVER THE WESTERN
COUNTIES NEAR THE UPPER PORTIONS OF THE RIO GRANDE RIVER AND THE
BIG BEND WILL SLIDE EASTWARD INTO THE CENTRAL COUNTIES OF SOUTH
CENTRAL TEXAS LATER TONIGHT AND THEN BE INFLUENCED BY A MID LEVEL JET
WHICH WILL INTENSIFY THE STORMS MOVING ACROSS THE AREA AS THEY SPREAD
NORTHEAST. WITH THE SATURATED ATMOSPHERE UP TO 10K...HEAVY RAINFALL
LOOKS TO BE THE MAIN THREAT. BUT THE FREEZING LEVEL AT 10.8K WILL
PROVIDE A FOCUS FOR HAIL DEVELOPMENT. BUT THE MAIN EVENT IS BELIEVED
TO BE A HEAVY RAIN SITUATION. FLOODING WILL LIKELY OCCUR AS THE
GROUND IS ALREADY SATURATED DUE TO THE RAINS THAT HAVE ALREADY
FALLEN OVER THE PAST FEW DAYS. RAINFALLS EXPECTED TONIGHT WILL
RANGE IN THE ONE-HALF TO TWO INCHES WITH ISOLATED AMOUNTS OF TWO TO
FOUR INCHES POSSIBLE IN THE STRONGER STORMS.

FOR TUESDAY...LOOK FOR THE UPPER LOW TO TRACK NORTHEAST THROUGH
THE DAY WITH RAIN ENDING FROM THE WEST AND PROGRESSING EASTWARD
THROUGH THE DAY.

&&

.EWX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH IS IN EFFECT FOR
ALL OF THE COUNTRY WARNING AREA THROUGH 6AM TUESDAY MORNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 500 AM CDT THIS
TUESDAY MORNING FOR THE WESTERN TWO THIRDS OF SOUTH CENTRAL TEXAS
AND THE HILL COUNTRY.

&&
Hazardous weather outlook, Apr 5, 4:00 PM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
400 PM CDT MON APR 5 2004

TXZ171>173-183>194-202>209-217>225-228-061000-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DEWITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
400 PM CDT MON APR 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
A FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CDT TUESDAY MORNING.
ADDITIONAL HEAVY RAINFALL TONIGHT WILL AVERAGE ONE HALF TO NEAR 2
INCHES WITH ISOLATED AMOUNTS OF 2 TO 4 INCHES.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
THE TEXAS HILL COUNTRY AND SOUTH CENTRAL TEXAS LATE THIS EVENING AND
INTO THE EARLY MORNING HOURS.  LARGE HAIL NEAR 2 INCHES IN DIAMETER
AND WINDS GUSTS TO NEAR 60 MPH WILL BE THE PRIMARY SEVERE WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THE THREAT OF HEAVY RAIN WILL DECREASE TUESDAY AFTERNOON AND END
TUESDAY NIGHT AS THE UPPER LEVEL STORM SYSTEMS MOVES OFF TO THE
NORTHEAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS THIS EVENING.

In the hours before

Local storm report, Apr 5, 11:38 PM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1138 PM CDT MON APR 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     HAIL             2 S ROCKSPRINGS         29.99N 100.21W
04/05/2004  0.75 INCH        EDWARDS            TX   TRAINED SPOTTER

            3 TO 4 INCHES DEEP

&&

JPB
Local storm report, Apr 6, 2:37 AM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
237 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      LOMA ALTA               29.92N 100.77W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            HWY 277 FLOODED

1242 AM     BLIZZARD         ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 377 AND 674 CLOSED

0210 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 41, 55S, 335 CLOSED

0218 AM     FLASH FLOOD      19 W MOUNTAIN HOME      30.17N 99.68W
04/06/2004                   KERR               TX   LAW ENFORCEMENT

            HIGHWAY 41 3 MILES EAST OF HIGHWAY 41 CLOSED

&&

DC
Local storm report, Apr 6, 2:42 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
242 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1235 AM     FLASH FLOOD      LOMA ALTA               29.92N 100.77W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            HWY 277 FLOODED

1242 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 377 AND 674 CLOSED

0210 AM     FLASH FLOOD      ROCKSPRINGS             30.02N 100.21W
04/06/2004                   EDWARDS            TX   LAW ENFORCEMENT

            HIGHWAYS 41, 55S, 335 CLOSED

0218 AM     FLASH FLOOD      19 W MOUNTAIN HOME      30.17N 99.68W
04/06/2004                   KERR               TX   LAW ENFORCEMENT

            HIGHWAY 41 3 MILES EAST OF HIGHWAY 41 CLOSED

&&

DC
Local storm report, Apr 6, 3:06 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
306 AM CDT TUE APR 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 AM     FLASH FLOOD      27 N DEL RIO            29.77N 100.90W
04/06/2004                   VAL VERDE          TX   LAW ENFORCEMENT

            JUNCTION OF HIGHWAYS 277 AND 377 CLOSED

&&

DC

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 9:37 PM CDTFlash Flood WarningEWXVal Verde3 hr
Apr 5, 9:37 PM CDTFlash Flood WarningEWXKendall, Val Verde3 hr
Apr 5, 10:09 PM CDTSevere Thunderstorm WarningEWXEdwards, Val Verde66 min
Apr 5, 10:43 PM CDTFlash Flood WarningEWXEdwards3 hr
Apr 5, 11:19 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real56 min
Apr 6, 12:14 AM CDTSevere Thunderstorm WarningEWXKerr31 min
Apr 6, 12:35 AM CDTSevere Thunderstorm WarningEWXKerr10 min
Apr 6, 1:12 AM CDTSevere Thunderstorm WarningEWXGillespie, Kerr63 min
Apr 6, 1:38 AM CDTFlash Flood WarningEWXEdwards, Kerr, Kinney, Real, Val Verde4 hr
Apr 6, 2:16 AM CDTSevere Thunderstorm WarningEWXGillespie59 min
Apr 6, 2:35 AM CDTFlash Flood WarningEWXMaverick3 hr
Apr 6, 2:48 AM CDTSevere Thunderstorm WarningEWXBlanco57 min
Apr 6, 3:04 AM CDTFlash Flood WarningEWXUvalde3 hr
Apr 6, 3:53 AM CDTFlash Flood WarningEWXGillespie3 hr
Apr 6, 4:08 AM CDTSevere Thunderstorm WarningEWXWilliamson67 min
Apr 6, 5:05 AM CDTFlash Flood WarningEWXBandera3 hr
Apr 6, 5:41 AM CDTFlash Flood WarningEWXKerr, Real2 hr
Apr 6, 6:14 AM CDTFlash Flood WarningEWXBlanco, Kendall, Travis, Williamson3 hr
Apr 6, 6:59 AM CDTFlash Flood WarningEWXBurnet2 hr
Apr 6, 8:04 AM CDTFlash Flood WarningEWXKerr116 min
Apr 6, 9:27 AM CDTFlash Flood WarningEWXTravis, Williamson108 min
Apr 6, 9:30 AM CDTFlash Flood WarningEWXKendall105 min
Apr 6, 11:10 AM CDTFlash Flood WarningEWXTravis, Williamson110 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.